PMQs: Boris Johnson urged to introduce vitamin D treatment
Vitamin D is an essential vitamin which is especially needed during the cold, dark months of winter. Demand for the vitamin has risen with many health experts stating its ability to help with preventing COVID-19 infections. In fact, London-based digital pharmacy, Medino, has seen online sales quadruple in 2020 compared to the previous year. With this product being in high demand unfortunately many may be inclined to take more than what is necessary in the hopes to gain the full health benefits. But, as with most things, taking too much of anything can actually be more harmful for your health. Noticing you have been urinating more can be one sign you’ve taken too much.
To make sure the body’s getting enough vitamin D during these months, health officials recommend taking a daily supplement.
But taking too many vitamin D supplements can lead to problems. According to Mayo Clinic, one of the main consequences of vitamin D “toxicity” is frequent urination.
Vitamin D is fat soluble which means it can’t be excreted through urination. If you take too much, it can cause the blood to retain calcium, leading to a condition known as hypercalcemia (excessive levels of calcium in the blood) and this can lead to frequent urination.
We will use your email address only for sending you newsletters. Please see our Privacy Notice for details of your data protection rights.
Dr Micheal Mosley appeared on Good Morning recently to discuss how some shops are selling the wrong quantity dosage for vitamin D.
Dr Mosley said: “I’m taking 25 micrograms which is 1000 international units so I would say taking 3000 is unnecessary and not a good idea.
“Taking 3000 micrograms is about nine or ten times more than the NHS recommends.
“And that’s probably producing very expensive wee because a lot of excess vitamins just get excreted.”
Covid new strain warning: Most ‘unnoticeable’ sign [INSIGHT]
Vitamin D deficiency symptoms: ‘Unusual’ signs of deficiency [ADVICE]
Diabetes symptoms: Sign in your wee of high blood sugar [TIPS]
The body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don’t contain large amounts of vitamin D hence a person will experience vitamin D toxicity by taking too many of the supplements.
The main consequence of vitamin D toxicity is a build-up of calcium in your blood (hypercalcemia), which can cause nausea and vomiting, weakness, and frequent urination.
Vitamin D toxicity might progress to bone pain and kidney problems, such as the formation of calcium stones.
Studies have shown that each additional 100 IU of vitamin D3 you consume per day will raise your blood vitamin D levels by 1 ng/ml, on average.
However, taking extremely high doses of vitamin D3 for long periods may lead to excessive build-up in your body.
Vitamin D intoxication occurs when blood levels rise above 150 ng/ml.
This is due to the vitamin being stored in body fat and released into the bloodstream slowly, the effects of toxicity may last for several months after you stop taking supplements.
Importantly, toxicity isn’t common and occurs almost exclusively in people who take long-term, high-dose supplements without monitoring their blood levels.
Treatment includes stopping vitamin D intake and restricting dietary calcium.
Your healthcare professional might also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.
Taking 60,000 international units (IU) a day of vitamin D for several months has been shown to cause toxicity.
Doses higher than the RDA are sometimes used to treat medical problems such as vitamin D deficiency, but these are given only under the care of a doctor for a specified time frame.
Blood levels should be monitored while someone is taking high doses of vitamin D.
Source: Read Full Article